Alert archive / Washington / High Wind Warnings in 2016
High Wind Warning 5, NWS Portland, OR
NWS Portland, OR issued this high wind warning at Mar 4, 2016, 3:51 AM PST. It took effect at Mar 4, 2016, 9:00 PM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2016, 3:51 AM PST (11:51 UTC)
- In effect from
- Mar 4, 2016, 9:00 PM PST
- Expired
- Mar 5, 2016, 3:13 AM PST
- In force
- 6 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
873 WWUS76 KPQR 041151 NPWPQR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 351 AM PST FRI MAR 4 2016 ORZ001-002-WAZ021-050000- /O.UPG.KPQR.HW.A.0003.160305T0000Z-160305T1100Z/ /O.NEW.KPQR.HW.W.0005.160305T0500Z-160305T1200Z/ NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- INCLUDING THE CITY OF...LONG BEACH 351 AM PST FRI MAR 4 2016 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 4 AM PST SATURDAY NEAR BEACHES AND HEADLANDS OF THE NORTH AND CENTRAL OREGON COAST IN ADDITION TO THE SOUTH WASHINGTON COAST... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS UPGRADED THE HIGH WIND WATCH TO A HIGH WIND WARNING NEAR BEACHES AND HEADLANDS...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 4 AM PST SATURDAY. * WINDS: AT BEACHES AND HEADLANDS... SOUTH TO SOUTHWEST 40 TO 50 MPH WITH GUSTS AROUND 65 MPH. * TIMING: LATE FRIDAY EVENING THROUGH EARLY SATURDAY MORNING. * LOCATIONS INCLUDE: LONG BEACH AND LINCOLN CITY * IMPACTS: A HIGH WIND WARNING FOR THE COASTAL HEADLANDS AND BEACHES MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING IN THOSE AREAS ALONG THE IMMEDIATE COAST. MANY OF THE HEADLAND AREAS AND BEACHES ARE VULNERABLE TO VERY STRONG WIND GUSTS THAT MAY POSE A SAFETY HAZARD FOR INDIVIDUALS OR HIGH PROFILE VEHICLES. THE STRONG WINDS MAY ALSO CAUSE PROPERTY DAMAGE. COASTAL HEADLANDS ARE CHARACTERIZED BY HIGH...ROCKY SHORES AND STEEP SEA CLIFFS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
2 follow-up statements
328 WWUS76 KPQR 042200 NPWPQR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 200 PM PST FRI MAR 4 2016 ORZ001-002-WAZ021-051230- /O.NEW.KPQR.HW.A.0004.160306T0000Z-160306T1200Z/ /O.CON.KPQR.HW.W.0005.160305T0500Z-160305T1200Z/ NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- INCLUDING THE CITIES OF...ASTORIA...TILLAMOOK...LINCOLN CITY... NEWPORT...FLORENCE...RAYMOND...LONG BEACH...OCEAN PARK 200 PM PST FRI MAR 4 2016 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 4 AM PST SATURDAY NEAR BEACHES AND HEADLANDS OF THE NORTH AND CENTRAL OREGON COAST AND THE SOUTH WASHINGTON COAST... ...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT FOR THE NORTH AND CENTRAL OREGON COAST AND THE SOUTH WASHINGTON COAST... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT. A HIGH WIND WARNING NEAR BEACHES AND HEADLANDS REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 4 AM PST SATURDAY. * WINDS: AT BEACHES AND HEADLANDS...SOUTH TO SOUTHWEST 40 TO 50 MPH WITH GUSTS AROUND 65 MPH. WINDS WILL SUBSIDE EARLY SATURDAY MORNING BECOMING SOUTHEAST 15 TO 25 MPH WITH GUSTS TO 35 MPH. ANOTHER ROUND OF STRONG WINDS EXPECTED LATE SATURDAY WITH SOUTH TO SOUTHWEST WINDS 30 TO 50 MPH WITH GUSTS TO 60 MPH...STRONGEST ON THE BEACHES AND HEADLANDS. * TIMING: LATE FRIDAY EVENING THROUGH EARLY SATURDAY MORNING...AND AGAIN FROM SATURDAY AFTERNOON THROUGH EARLY SUNDAY MORNING. * LOCATIONS INCLUDE: ASTORIA...TILLAMOOK...LINCOLN CITY... NEWPORT...FLORENCE...RAYMOND...LONG BEACH...OCEAN PARK * IMPACTS: A HIGH WIND WARNING FOR THE COASTAL HEADLANDS AND BEACHES MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING IN THOSE AREAS ALONG THE IMMEDIATE COAST. MANY OF THE HEADLAND AREAS AND BEACHES ARE VULNERABLE TO VERY STRONG WIND GUSTS THAT MAY POSE A SAFETY HAZARD FOR INDIVIDUALS OR HIGH PROFILE VEHICLES. THE STRONG WINDS MAY ALSO CAUSE PROPERTY DAMAGE. COASTAL HEADLANDS ARE CHARACTERIZED BY HIGH...ROCKY SHORES AND STEEP SEA CLIFFS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
690 WWUS76 KPQR 051113 NPWPQR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 313 AM PST SAT MAR 5 2016 ORZ001-002-WAZ021-052300- /O.CAN.KPQR.HW.W.0005.000000T0000Z-160305T1200Z/ /O.UPG.KPQR.HW.A.0004.160306T0000Z-160306T1200Z/ /O.NEW.KPQR.HW.W.0006.160306T0000Z-160306T1200Z/ NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- INCLUDING THE CITY OF...LONG BEACH 313 AM PST SAT MAR 5 2016 ...HIGH WIND WATCH UPGRADED TO HIGH WIND WARNING...IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST SUNDAY NEAR BEACHES AND HEADLANDS ALONG THE SOUTH WASHINGTON AND NORTH AND CENTRAL OREGON COASTS... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A HIGH WIND WARNING NEAR BEACHES AND HEADLANDS...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST SUNDAY. * WINDS: AT BEACHES AND HEADLANDS...SOUTH WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH. COASTAL COMMUNITIES...SOUTH WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH. * TIMING: LATE THIS AFTERNOON AND TONIGHT. * LOCATIONS INCLUDE: LONG BEACH...CAPE DISAPPOINTMENT...CLATSOP SPIT...CAPE MEARES...CAPE FOULWEATHER. * IMPACTS: STRONG WINDS MAY CAUSE LOCAL DAMAGE ESPECIALLY NEAR BEACHES AND HEADLANDS. THE WINDS WILL CAUSE THESE AREAS TO BE UNSAFE TO WATCH WAVES ALONG THE COAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ FOR ADDITIONAL WEATHER INFORMATION VISIT OUR WEB SITE AT WWW.WEATHER.GOV/PORTLAND
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Mar 4, 3:42 AM PST, 9 minutes earlier.
Area forecast discussion, Mar 4, 3:42 AM PST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
342 AM PST FRI MAR 4 2016
.SYNOPSIS...THE NEXT FRONTAL STORM SYSTEM WILL SPREAD RAIN ONTO THE
COAST MAINLY LATER TODAY BEFORE IT PUSHES INLAND FRIDAY EVENING.
SURFACE LOW PRESSURE MOVING UP THE COAST WILL ALSO BRING A PERIOD OF
STRONG WINDS TO THE COAST LATE FRIDAY EVENING AND OVERNIGHT. ANOTHER
DEVELOPING LOW PRESSURE SYSTEM WILL LIKELY BRING MORE RAIN TO THE
REGION SATURDAY AND POSSIBLY STRONG WINDS...PARTICULARLY TO THE
COAST AGAIN. SNOW LEVELS WILL LIKELY DROP TO THE CASCADE PASSES
SATURDAY NIGHT FOR A FEW INCHES OF ACCUMULATION BY SUNDAY MORNING.
SHOWERS CONTINUE THROUGH MONDAY WITH POSSIBLY AN AFTERNOON
THUNDERSTORM OR TWO. ADDITIONAL WET WEATHER WILL LIKELY ARRIVE
TOWARDS THE MIDDLE TO LATTER HALF OF NEXT WEEK.
&&
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...A LARGE LOW PRESSURE AREA
COVERING THE GULF OF ALASKA WILL SEND MULTIPLE SECONDARY LOWS
ACROSS THE REGION OVER THE NEXT FEW DAYS. THE FIRST OF THESE WILL
SWING NORTH A LITTLE WAYS OFFSHORE WHILE SENDING A STRENGTHENING
SURFACE LOW NORTH AND ROUGHLY ALONG 125W. MAIN IMPACT WE WILL SEE
FROM THIS ONE IS A BURST OF STRONG WINDS FOR THE IMMEDIATE COAST
BEGINNING LATE THIS EVENING AND CONTINUING FOR A SHORT WHILE AFTER
MIDNIGHT. THE PRESSURE GRADIENT AND RESULTING WINDS REMAIN DECENTLY
OFFSHORE AND SHOULD LIMIT THE SPEEDS UNTIL ABOUT 9 PM. THEN THE
CLOSED LOW CENTER REACHES OFF THE COLUMBIA AND WILL PRODUCE SOLID
VERTICAL SOUTHERLY WIND ALIGNMENT THROUGH THE BOUNDARY LAYER. THIS
WILL FAVOR A COASTAL JET ENHANCEMENT FOR A FEW HOURS AND PRODUCE
WIND GUSTS MAINLY 60-65 MPH FOR THE BEACHES AND HEADLANDS, BUT COULD
GET SOME ISOLATED HIGHER GUSTS. WILL ISSUE A HIGH WIND WARNING
COVERING THIS EVENT WITH THE MORNING PACKAGE DUE SHORTLY. OTHERWISE
EXPECT A RUN OF THE MILL SPRING LIKE STORM BRINGING OVERNIGHT RAIN
FOLLOWED BY SHOWERS SATURDAY MORNING. SNOW LEVELS WILL STAY HIGH
ENOUGH TO SEE MINIMAL IMPACT ACROSS MOST OF THE RECREATIONAL AREAS
AND CERTAINLY ABOVE MOST PASSES UNTIL SATURDAY MORNING.
THE SECOND SYSTEM WILL CLOSELY FOLLOW WITH THE WARM FRONTAL RAIN
SHIELD REACHING THE AREA BY SATURDAY AFTERNOON. THUS ONLY EXPECT A
BRIEF DIP IN THOSE SNOW LEVELS BEFORE LIFTING ABOVE 7000 FEET FOR
MOST AREAS AGAIN. THIS SYSTEM APPEARS TO CONTAIN FAR MOISTURE,
HOWEVER, IT'S ALSO A BIT DEEPER AND CENTERED A LITTLE FURTHER SOUTH.
ALL THAT COMBINES TO SEND THE PRIMARY PRECIPITATION TO THE FAR SOUTH
OREGON/NORTH CALIFORNIA COAST WITH THE SISKIYOUS WRINGING OUT MOST
OF THE RAIN/SNOW BEFORE IT CAN REACH NORTH TO OUR AREA. THE
ASSOCIATED COLD FRONT WILL BRING A DRAMATIC LOWERING TO THE SNOW
LEVELS OVERNIGHT SATURDAY BUT IT'S ALMOST TOO LITTLE TOO LATE TO
HAVE MUCH SNOW ACCUMULATION TO ASSOCIATE WITH THE LOWERING. STILL
EXPECT A FEW INCHES OF SNOW TO LAND ON THE PASSES BEFORE SUNRISE
SUNDAY MORNING.
THIS SYSTEM ALSO HAS A POTENT SURFACE LOW SWINGING NORTH WITH A
DEEPER CENTRAL PRESSURE (970'S VS. LOW 990'S FOR TODAY). THE MODELS
HAVE BEEN SENDING THIS LOW CENTER ALL OVER THE MAP FOR ITS
TRAJECTORY SO WILL INCLUDE THE WORST CASE WIND SPEEDS IN THE
FORECAST FOR NOW BUT HOLD OFF ON ISSUING ANOTHER WATCH AS LATEST
MODEL RUNS BRING IT NORTH ALONG ANYWHERE FROM 127W TO 130W AND
MOVING AWAY FROM THE COAST. PRIOR RUNS HAVE BROUGHT IT MUCH CLOSER.
THAT TREND DOESN'T EXACTLY BODE WELL SO WILL ASK FOLLOWING SHIFTS TO
MAKE THE FINAL CALL THERE.
SUNDAY WILL SEE SHOWERS AND POSSIBLE THUNDERSTORMS AS THE PARENT LOW
AND ITS COLD CORE DRIFT ACROSS THE PACNW. SNOW LEVELS WILL HOVER
AROUND 3500 FEET THROUGH SUNDAY NIGHT. TEMPERATURES WILL FEEL
NOTICEABLY COOLER, HOWEVER THEY WILL ONLY DROP TO AROUND NORMAL
FOLLOWING OUR SPELL OF SEVERAL DEGREE ABOVE AVERAGE CONDITIONS.
/JBONK
.LONG TERM...NO CHANGES...PREVIOUS LONG TERM DISCUSSION FOLLOWS.
MONDAY THROUGH THURSDAY...A PROGRESSIVE WEATHER PATTERN CONTINUES
THROUGH NEXT WEEK. AN UPPER LEVEL TROUGH AND ONSHORE FLOW WILL
SUPPORT SHOWERS SUNDAY NIGHT AND MONDAY. SHOWERS WILL DECREASE
TUESDAY AS AN UPPER LEVEL RIDGE BRIEFLY MOVES OVER THE AREA...BUT
ONSHORE FLOW WILL LIKELY MAINTAIN SHOWERS OVER THE CASCADES...WITH
SNOW LEVELS AROUND 3000 FEET. MODELS SHOW GREAT POTENTIAL FOR AN
ATMOSPHERIC RIVER EVENT ON TUESDAY OR WEDNESDAY WITH A SURFACE LOW
(AND ASSOCIATED FRONT) TAPPING INTO A SWATH OF 1.10 TO 1.4 INCHES OF
PRECIPITABLE WATER. INTEGRATIVE VAPOR TRANSPORT CURRENTLY SHOWS THE
BEST CHANCE FOR HEAVY RAIN DURING THIS PERIOD ACROSS SW OREGON...BUT
A SLIGHT CHANGE IN THE POSITION OF THE LOW COULD EASILY SEND THAT
MOISTURE NORTHWARD ACROSS NORTHWEST OREGON. SNOW LEVELS WILL
INITIALLY START AROUND 3500 FEET TUESDAY NIGHT...THEN RAPIDLY RISE
TO AROUND 5000 FEET. TJ
&&
.AVIATION...RATHER BENIGN THIS AM...WITH INCREASING MID AND HIGH
CLOUDS. FRONT OFFSHORE WILL APPROACH THIS AFTERNOON...WITH CLOUDS
LOWERING TO LOW VFR LATER THIS AFTERNOON INTO THE EARLY EVENING.
SHOULD BE DRY...BUT RAIN SPREADING ONTO THE COAST AFTER 22Z. WILL
ALSO SEE INCREASING S TO SW WINDS ALOFT...MAINLY OVER THE THE
COASTAL MTNS...AND ALONG THE COASTLINE AFTER 00Z. EXPECT RATHER
GUSTY WINDS ALONG THE COAST THIS EVENING...WITH GUSTS 40 TO 50 KT.
KPDX AND APPROACHES...VFR AS MID AND HIGH CLOUDS INCREASE TODAY.
WILL SEE CIGS LOWER TO NEAR 5000 FT THIS EVENING...WITH LIGHT RAIN
INCREASING AFTER 03Z. ROCKEY.
&&
.MARINE...NO BIG CHANGE. A 990 MB LOW PRES...WHICH WAS ABOUT 300
MI TO W OF NEWPORT AT 2 AM...WILL CONTINUE MOVING N TO NE TOWARDS
VANCOUVER ISLAND TODAY. COLD FRONT WITH THIS LOW WILL MOVE
EASTWARD A BIT MORE BEFORE SLOWING. THIS WILL ALLOW PRES GRADIENTS
TO TIGHTEN TODAY...WITH SOUTHERLY GALES ON THE OUTER WATERS THIS
AM...SPREADING INTO THE INNER WATERS THIS AFTERNOON. SEAS
CURRENTLY 13 TO 14 FT THIS AM...BUT WILL BUILD AS WINDS INCREASE.
LIKELY TO SEE 15 TO 18 FT SEAS ON THE WATERS THIS AFTERNOON...WITH
THE HIGHEST OVER THE OUTER WATERS.
THEN IT GETS MORE INTERESTING FOR THIS EVENING. ANOTHER STRONG LOW
PRES...WHICH IS ABOUT 1000 MI TO SW OF OREGON...WILL APPROACH AND
LIFT N TOWARDS VANCOUVER ISLAND TONIGHT. ITS TRACK IS STILL IN
QUESTION A BIT...BUT LOOKS TO BE ABOUT 50 TO 100 NM OFFSHORE AS IT
MOVES PAST. GRADIENTS TIGHTEN AGAIN...BUT NOT AS CONFIDENT ON THE
PRODUCTION OF WIND. FOR NOW...LOOKS LIKE SOLID ROUND OF SOUTHERLY
GALES AGAIN BY EVENING...WITH 30 TO 40 KT. BASED ON VARIOUS MODEL
OUTPUT AND COMPARING WITH THE IMPRESSIVE LOW IN THE WATER
VAPOR IMAGERY...IT LOOKS REASONABLE TO EXPECT A PERIOD OF STRONGER
WINDS WITH GUSTS 45 TO 55 KT THIS EVENING. WILL UPGRADE GALES TO
STORM WARNING FOR THIS EVENING.
AS WINDS WILL INCREASE QUICKLY LATER THIS AFTERNOON INTO THE
EVENING...SO WILL THE SEAS BUILD. BRIEF SEAS UP TO 24 TO 28 FT
ARE POSSIBLE IN THIS TYPE OF SCENARIO. ONCE THE FRONT MOVES
ONSHORE...WINDS WILL SHIFT SW AND EASE...WITH 17-20 FT RESIDUAL
SWELL INTO SAT AM.
MODELS HAVE SUGGESTED THAT ADDITIONAL SYSTEMS WILL DEVELOP AND
PUSH UP ALONG THE COAST LATER SAT AND SAT NIGHT. THIS WILL BRING
ANOTHER ROUND OF SOLID GALE FORCE WINDS TO THE REGION AT THAT
TIME...WITH SEAS AGAIN 20 TO 25 KT SAT NIGHT. ROCKEY.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 9 PM THIS EVENING TO 4 AM PST SATURDAY
FOR THE BEACHES AND HEADLANDS OF THE CENTRAL OREGON COAST-NORTH
OREGON COAST.
WA...HIGH WIND WARNING FROM 9 PM THIS EVENING TO 4 AM PST SATURDAY
FOR THE BEACHES AND HEADLANDS OF THE SOUTH WASHINGTON COAST.
PZ...GALE WARNING FOR TODAY ON ALL COASTAL WATERS.
STORM WARNING THIS EVENING ON ALL COASTAL WATERS.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR CONDITIONS
TODAY THROUGH TONIGHT.
&&
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 2:00 PM PST | High Wind Watch | PQR | 13 hr | |
| Mar 4, 2:14 PM PST | High Surf Advisory | PQR | 13 hr | |
| Mar 4, 3:24 AM PST | Storm Warning | PQR | 22 hr | |
| Mar 4, 2:15 PM PST | Gale Watch | PQR | 11 hr | |
| Mar 4, 2:15 PM PST | Storm Watch | PQR | 11 hr |
Nearby
High Wind Warnings in Washington, 2016High Wind Warnings in Oregon, 2016Every high wind warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.